Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 48, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Sep 13, 2005, 8:41 PM CDT for Chautauqua County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 8:41 PM CDT (01:41 UTC)
- Expired
- Sep 14, 2005, 2:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 118 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 9:03 PM CDT | FLASH FLOOD | 1 W Sedan, KS | HIGHWAY 99W AND BUSINESS 166 HAVE WATER OVER THE ROADWAY. |
| Sep 13, 11:30 PM CDT | FLASH FLOOD | Peru, KS | PERU HAD A BRIDGE THAT WAS IMPASSABLE. SEVERAL REPORTS OF STREET FLOODING ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2659 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 140145 FFWICT KSC019-140745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 841 PM CDT TUE SEP 13 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS. * UNTIL 245 AM CDT. * AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED AMOUNTS 2 TO 3 INCHES ACROSS MUCH OF CHAUTAUQUA COUNTY. ADDITIONAL HEAVY RAIN IS LIKELY ACROSS THE SOUTHERN TWO THIRDS OF THE COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CEDAR VALE...CHAUTAUQUA...PERU...SEDAN...HALE AND NIOTAZE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3700 9651 3700 9596 3730 9595 3729 9651 $$ BOWMAN
1 follow-up statement
000 WGUS73 KICT 140538 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1234 AM CDT WED SEP 14 2005 KSC019-140745- CHAUTAUQUA KS- 1234 AM CDT WED SEP 14 2005 ...FLASH FLOOD WARNING CONTINUES FOR CHAUTAUQUA COUNTY UNTIL 245 AM CDT... AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SCATTERED THUNDERSTORMS ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 2.5 TO 3 INCHES OF RAINFALL JUST SOUTHEAST OF SEDAN. SCATTERED AREAS OF HEAVY RAIN CONTINUE TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CEDAR VALE...CHAUTAUQUA...PERU...SEDAN...HALE AND NIOTAZE. AT 1130 PM, LOCAL LAW ENFORCEMENT REPORTED THAT PERU HAD A BRIDGE THAT WAS IMPASSABLE DUE TO HIGH WATER. SEVERAL REPORTS OF STREET FLOODING WERE ALSO REPORTED ACROSS THE COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3700 9651 3700 9596 3730 9595 3729 9651 $$ DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:33 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Sep 13, 3:33 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT TUE SEP 13 2005 .DISCUSSION... MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE WEATHER THIS EVENING. TONIGHT: 19Z SURFACE ANALYSIS DEPICTED A COMPLEX PATTERN WITH WEAK MESOLOW OVER MCPHERSON COUNTY WITH A TRAILING WEAK SURFACE TROF AXIS SOUTHWARD THROUGH EAST WICHITA TO NEAR PONCA CITY. AN OUTFLOW BOUNDARY WAS DRAPED ACROSS SOUTHEAST KS AND THE FLINT HILLS. THE COLD FRONT EXTENDS FROM THE SURFACE LOW THROUGH HUTCHINSON INTO FAR NORTHWEST OKLAHOMA. SOUTHEAST OF THE COLD FRONT AND SURFACE TROF, CAPE VALUES ON THE ORDER OF 3,000 TO 4,000 J/KG - SO EXTREMELY UNSTABLE. DEEP LAYER SHEAR, MOSTLY RESULTING FROM SPEED SHEAR, IS ON THE ORDER OF 35-45 KTS INTO THIS EVENING. LIMITING FACTOR FOR SEVERE CONVECTIVE DEVELOPMENT THUS FAR HAS BEEN WEAK CONVERGENCE. HOWEVER, A 105 KT UPPER SPEED MAX IS NOSING OUT OF THE SOUTHERN ROCKIES INTO SOUTHERN KS WITH A STRONGLY DIFFLUENT PATTERN OVER EASTERN KS INTO THIS EVENING. THIS WILL LIKELY PROVIDE LARGE SCALE ASCENT, IN CONJUNCTION WITH THE SURFACE BOUNDARIES TO PROMOTE SCATTERED STRONG-SEVERE THUNDERSTORMS INTO THIS EVENING. MAIN THREATS EXPECTED ARE LARGE HAIL AND DAMAGING WINDS, ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT FOR ANY STORM TRAVELING ALONG AN OUTFLOW BOUNDARY. BY 12Z WEDNESDAY, COLD FRONT SHOULD EXTEND FROM EXTREME NORTHERN OKLAHOMA ACROSS EXTREME SOUTHEAST KS. THE GFS AND ESPECIALLY NAM, SHOW ISENTROPIC LIFT DEVELOPING OVER WESTERN AND CENTRAL KS LATE TONIGHT, SO ALSO CARRYING LOW POPS WELL NORTH OF FRONT IN CENTRAL KS. WEDNESDAY-THURSDAY: 850 FRONT WILL REMAIN STALLED NEAR THE KS/OK BORDER. CHANCES OF SHOWERS/T-STORMS WILL CONTINUE OVER SOUTHERN KS WEDNESDAY. CLOUDS, PRECIPITATION, AND EASTERLY WINDS WILL KEEP HIGHS DOWN IN LOWER 70S, SO IT SHOULD FEEL MUCH COOLER. NEXT SOUTHERN STREAM SHORTWAVE WILL LIFT OUT ACROSS KS/OK WEDNESDAY NIGHT INTO THURSDAY. NAM AND GFS SHOW COUPLED UPPER JET STRUCTURE ACROSS NORTHERN OKLAHOMA INTO SOUTHERN MISSOURI AND NORTHWEST ARKANSAS. SO WOULD EXPECT HEAVY RAINFALL POTENTIAL JUST SOUTHEAST OF SOUTHEAST KS. THIS COULD CHANGE WITH LATER MODEL RUNS, SO WILL CONTINUE TO WATCH. NEVETHELESS, HIGH CHANCE POPS FOR SOUTHEAST KS LOOK WARRANTED. THURSDAY NIGHT-FRIDAY NIGHT: WARM AIR ADVECTION/ISENTROPIC LIFT PATTERN WILL DEVELOP ACROSS THE KANSAS REGION AHEAD OF AN UPPER TROF DIGGING INTO THE GREAT BASIN. STRONGEST MOISTURE TRANSPORT/ISENTROPIC LIFT SIGNAL IS FOR FRIDAY NIGHT PER 12Z GFS. THEREFORE CURRENT SLIGHT CHANCE POPS LOOK GOOD FOR FRIDAY NIGHT WITH ELEVATED CONVECTION POSSIBLE. SATURDAY-TUESDAY: UPPER TROF OVER THE SOUTHWEST WILL LIFT OUT ACROSS THE NORTHERN AND CENTRAL PLAINS LATE SATURDAY THROUGH SUNDAY EVENING. THE 12Z GFS AND 00Z ECMWF HAVE THE ASSOCIATED COLD FRONT PUSHING SOUTHWARD AND STALLING IN CENTRAL/SOUTH CENTRAL KS SUNDAY NIGHT INTO MONDAY. THIS LOOKS TO BE THE NEXT CHANCE OF THUNDERSTORMS IN OUR AREA. THESE MODELS THEN SHOW ANOTHER UPPER TROF DIGGING INTO THE NORTHERN ROCKIES FROM SOUTHWEST CANADA BY 00Z TUESDAY. THIS MAY ALLOW THE FRONT TO TEMPORARILY LIFT NORTHWARD ON TUESDAY, BEFORE THE FRONT COMES BACK DOWN INTO OUR AREA PERHAPS TUESDAY NIGHT. THAT WILL BE SOMETHING TO WATCH FOR IN LATER MODEL RUNS. THERMAL PATTERN AND SOUTHERLY FLOW FAVORS ABOVE NORMAL TEMPERATURES OVER THE WEEKEND AHEAD OF THE STALLING COLD FRONT, AND WILL THEN MAINTAIN NEAR NORMAL TEMPERATURES MONDAY-TUESDAY. CARUSO && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 73 60 81 / 40 60 40 20 HUTCHINSON 59 72 59 81 / 30 40 30 10 NEWTON 62 72 59 81 / 40 40 30 20 ELDORADO 62 72 60 81 / 40 50 40 20 WINFIELD-KWLD 63 73 61 81 / 70 60 50 30 RUSSELL 54 73 55 81 / 20 20 20 10 GREAT BEND 55 72 57 81 / 30 30 20 10 SALINA 58 73 57 81 / 20 30 20 10 MCPHERSON 58 73 58 81 / 30 30 30 10 COFFEYVILLE 64 76 62 81 / 80 60 70 50 CHANUTE 63 76 60 80 / 70 60 60 30 IOLA 63 75 59 80 / 60 50 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 13, 4:15 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT TUE SEP 13 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS INTO THIS EVENING. THE MAIN THREATS WILL BE LARGE HAIL TO GOLFBALL SIZE OR LARGER AND DAMAGING WINDS. A TORNADO CANNOT BE RULED OUT IN SOUTHEASTERN KANSAS THROUGH EARLY THIS EVENING. LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT IN EXTREME SOUTHEASTERN KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT OVER MUCH OF THE AREA WITH THE THREAT SHIFTING TO SOUTH CENTRAL AND SOUTHEAST KANSAS FOR THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY BRING SOME LOCALIZED FLOODING, ESPECIALLY FOR THOSE COUNTIES NEAR THE OKLAHOMA BORDER. THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY NIGHT, SUNDAY NIGHT AND MONDAY. AT THIS TIME IT IS TOO EARLY OUT TO SPECULATE ON THE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM LAWSON/JMC
In the hours before
Local storm report, Sep 13, 8:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 1 S CEDAR VALE 37.09N 96.50W
09/13/2005 60 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
ESLocal storm report, Sep 13, 8:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 7 E CEDAR VALE 37.11N 96.37W
09/13/2005 1.00 INCH CHAUTAUQUA KS TRAINED SPOTTER
&&
RECLocal storm report, Sep 13, 8:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 7 E CEDAR VALE 37.11N 96.37W
09/13/2005 60 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
RECLocal storm report, Sep 13, 8:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 7 E CEDAR VALE 37.11N 96.37W
09/13/2005 1.00 INCH CHAUTAUQUA KS TRAINED SPOTTER
&&
RECLocal storm report, Sep 13, 8:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
836 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG MOUND VALLEY 37.21N 95.40W
09/13/2005 LABETTE KS LAW ENFORCEMENT
LARGE TREE BRANCHES DOWN
&&
RECLocal storm report, Sep 13, 8:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 5 S MOLINE 37.29N 96.30W
09/13/2005 CHAUTAUQUA KS LAW ENFORCEMENT
FIRE DEPARTMENT BARN BLOWN APART. STREET FLOODING WAS
ALSO REPORTED.
&&
RECThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 62 min |
| Sep 13, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 65 min |
| Sep 13, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 67 min |
| Sep 13, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 61 min |
| Sep 13, 8:09 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 66 min |
| Sep 13, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 59 min |
| Sep 13, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 55 min |
| Sep 13, 10:06 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 24 min |
| Sep 14, 7:06 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 54 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.